Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Columbia, SC

June 22, 2001Fairfield County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2001, 5:46 PM EDT for Fairfield County, Richland County, South Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2001, 5:46 PM EDT (21:46 UTC)
Expired
Jun 22, 2001, 6:15 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Fairfield County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:00 PM EDTThunderstorm Wind 50 ERidgeway, SCElectric co. reported trees down on powerlines on Longtown Rd.
Jun 22, 6:00 PM EDTThunderstorm Wind 50 EColumbia, SCElectric co. reported trees down on hwy 321.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 22, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222148
SVRCAE

SCC039-079-222215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTH OF WINNSBORO MILLS
  TO 12 MILES SOUTH OF ARCADIA LAKES...MOVING NORTHEAST AT 25
  MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3432 8137 3401 8107 3408 8077 3451 8089

AWP/BLP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:57 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 22, 3:57 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT FRI JUN 22 2001

A QUICK UPDATE TO ACCOMMODATE LATEST SEVERE THUNDERSTORM WATCH ACROSS
MOST OF THE CAE CWA UNTIL 01Z.

FCSTID = 7
CAE   70  88  65  87 /  70  40  20  20
AGS   69  88  64  88 /  70  40  20  20
SSC   70  88  65  87 /  70  40  20  20
OGB   70  88  66  88 /  70  40  20  20

.CAE...
GA...NONE.
SC...NONE.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min
Jun 22, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken23 min
Jun 22, 6:25 PM EDTSevere Thunderstorm WarningCAERichland35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.